Connecticut, 2023

Damaging Winds in Connecticut, August 12, 2023

August 12, 2023 · NWS OKX · 6 events in 2 counties and zones

The area became warm sectored in the afternoon ahead of an approaching cold front and pre-frontal trough. Aloft, a shortwave trough approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The area became warm sectored in the afternoon ahead of an approaching cold front and pre-frontal trough. Aloft, a shortwave trough approached. This setup allowed for multiple severe thunderstorms to develop and move through southern CT, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 6:53 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 12, 6:53 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
753 PM EDT Sat Aug 12 2023

.SYNOPSIS...
A cold front approaches the region tonight, moving in late
tonight into Sunday. The cold front moves east of the region
Sunday night with weak high pressure building in thereafter.
High pressure pushes offshore Monday before another frontal
system impacts the area Monday night and Tuesday. High pressure
returns for Wednesday and Thursday, with a warm front possibly
lifting north Thursday night. A cold front approaches the region
Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch in effect for western 1/2 of the CWA
as discrete cells beginning to merge across Mid Hudson valley
and more widespread shower/tstm activity across Central PA along
pre-frontal trough expected to slide E/SE into the watch area.
Shortwave forcing trigger, pre-frontal trough focus, increasing
deep layer shear and steeper mid-level lapse rates point towards
isolated to scattered strong to severe tstm activity working
into areas N&W of NYC this evening. Less confidence in how well
this activity maintains it strength towards the coastal portions
of the watch area late this evening towards midnight, with
waning diurnal instability a limiting factor. Flash flood threat
in path of an W to E training convection. This is currently
favored across the mid-Hudson valley for the next couple of
hours, but could slip south into Lower Hud and SW CT in vicinity
of outflow boundaries later this evening.

Convection should decrease in intensity after midnight as it
continues east into a stabilizing airmass.

Previous Discussion...
The main focus will be on the potential for strong and/or
severe convection, which looks to be mainly tonight when the
higher bulk shear moves in. There will be another few rounds of
showers and thunderstorms for tonight. CAMs vary with their
respective depictions of reflectivity and cell structures across
the local region so timing could vary. Challenging forecast to
pinpoint specific timing and spatial windows for each round of
convection. Generally expect the showers and thunderstorms to
encompass much of the interior going into early this evening,
getting closer to the coast and NYC by mid to late evening, and
then become more likely across Southern Connecticut and Long
Island overnight.

There will be a pre-frontal trough moving in this evening with
a cold front moving in behind that for overnight. The speed of
the thunderstorms will limit the flood threat but models
indicate high precipitable waters near 2 inches so flooding
will still be possible. Also, still a severe thunderstorm threat
with marginal to slight risk for severe thunderstorms with an
enhanced risk for Western Orange County NY. With higher wind
speeds aloft and increased storm motion, already have an
environment with relatively large shear to allow for
thunderstorms to get organized and deep vertical motion. Models
indicate bulk shear 0-6 km AGL of 35-50 kt. The instability from
CAPE for tonight, generally near 500 to 1000 J/kg, relatively
higher across the coastal regions. Overall, severe threat
highest going into early evening especially across Lower Hudson
Valley, SW CT and Northeast NJ as well as into NYC. Then, severe
threat shifts farther east across the coastal areas across Long
Island and the rest of Southern CT for late evening into
overnight. Main severe threat will be strong wind gusts but
large hail and a brief tornado will be possible especially north
and west of NYC where the probabilities for strong wind gusts,
hail and a brief tornado are relatively higher. The potential
for a brief tornado is seen from an increase in forecast low
level helicity to values near 150 to a little over 200 indicated
by the NAM and RAP models in the BUFKIT data. This is from the
low level veering of winds from S to SW and wind speeds
increasing from surface to low levels as well.

With larger scale operational models with NAM, GFS, ECMWF, and
Canadian, they mostly convey under a quarter of an inch in rain
accumulation by 8PM tonight. All of these models show more rain
between 8PM tonight and 8AM Sunday and spread across mainly the
northern half of the CWA from west to east, total run
accumulation around a half to 0.75 inch of rain. There will
likely be some higher amounts of rain. Have these higher rain
amounts closer to 1 to 1.25 inches of rain across parts of the
interior. There could even be some locally higher amounts up to
near 2 inches of rain.

Lows tonight were from NBM 50th percentile and consensus of raw
data, ranging only from the upper 60s to lower 70s for much of
the forecast region.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Mid levels show a zonal pattern but there will be some slight
ridging during Sunday. At the surface, the cold front Sunday morning
will be within the area, prolonging showers and thunderstorms
especially across Long Island and Southern Connecticut morning into
early afternoon. There will still be bulk shear 0-6km AGL near 35-40
kt, and surface CAPE reaching near near 1000 J/kg from NAM and
GFS forecast model data. Model BUFKIT soundings indicate warmer
temperatures just above 10kft acting as some convective
inhibition. Will keep thunderstorms just chance but if there are
thunderstorms, they could be strong and a very low chance (less
than 5 percent) of severe.

POPs for showers and thunderstorms will decrease substantially mid
to late Sunday afternoon with totally dry conditions expected Sunday
night.

The front shifts east of the region Sunday night, allowing for
surface winds to become more westerly, advecting in drier air.
Instability will considerably decrease and dry conditions should
prevail as weak high pressure builds in.

High temperatures forecast Sunday used a blend of NBM/MET/MAV with a
range from the low to upper 80s. The upper 80s forecast are mostly
across Northeast NJ and NYC Metro Area where there will be less
clouds and less rain. Expecting more radiational cooling Sunday
night, with not much cloud coverage and light winds and
therefore a more vast range for low temperatures, from upper 50s
to lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Weak surface ridging holds on long enough during the daytime on
Monday to keep any showers from moving in from the west as the next
storm system approaches from the Ohio Valley and Great Lakes. Highs
near normal at 80-85.

Another shortwave will approach from the Great Lakes region Monday
night, and move through Tuesday into Tuesday night. A wave of low
pressure will track along a nearly stationary cold front south of
the region Monday night. This will bring a warm front near or into
the region Monday night into Tuesday. Precipitable water values will
be increasing to 2 to nearly 2 1/4 inches Monday night, and with
forcing, instability, and surface CAPE increasing with the front,
convection is expected to develop with periods of moderate to heavy
rainfall possible. The 90% percentile from SPC's sounding
climatology page is 1.75 inches, so very humid air will move into
there area for this time of year. WPC currently has the region under
a marginal risk for excessive rainfall, so flash flooding is a
possibility, especially if heavy rain moves in during preceding
days. There is uncertainty as to where the warm front will be, and a
track farther to the north could bring the heavier rainfall into the
region.

The frontal system will be progressive as the upper trough weakens
and passes to the east Tuesday night. A mid-level ridge continues to
build into the area Wednesday into Thursday while high pressure
builds in at the surface, keeping the region dry through the period.
Then another shortwave digs into the Great Lakes and upper midwest
Thursday night into Friday before becoming negative during Friday.
At this time there are minimal chance for precipitation Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A pre frontal trough will move through the region this evening,
followed by a cold front early Sunday. Mainly VFR, except MVFR
or lower possible in showers and thunderstorms.

Southerly flow around 10 to 15 kt into early evening, lightening
(and possibly becoming variable) overnight before becoming
westerly on Sunday.

Most of the shower and thunder activity remains well to the
north and west, however some isolated showers and thunderstorms
have developed around the region. A better chance of storms
is now expected between 02z and 06z. Storms may produce heavy
rainfall and gusty winds, however, coverage and timing remain
low confidence. Conditions dry out and return to VFR everywhere
by 12z Sunday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence in timing and coverage of shower and thunderstorm
activity tonight. Amendments likely.

OUTLOOK FOR 00Z SUNDAY THROUGH THURSDAY...

Sunday: VFR.

Monday through Tuesday: VFR Monday, then a chance of showers and
thunderstorms Monday night and Tuesday with MVFR or lower possible.

Wednesday: VFR.

Thursday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient will be relatively weak enough to keep
conditions on the forecast waters below SCA thresholds through
the rest of this weekend and into Monday.

With a persistent southerly flow Monday night into Tuesday,
ahead of a cold front, ocean waters likely build to around 5
feet Tuesday afternoon, then subside Tuesday night as winds
shift to the west due to a cold frontal passage. Marginal seas
possible once again for the central and eastern oceans zone for
Wednesday and Friday morning, subsiding during the afternoons of
both days. Winds should remain below 25 kt on all waters From
Monday onward.

&&

.HYDROLOGY...
Marginal to slight risk of flash flooding, layer precipitable
waters reach up to near 2 inches for tonight.

There will be potential for training of cells from parallel
flow low to upper levels, but mean storm motion judging from
looking at winds between 10 and 20 kft, stay generally in a
25-40 kt range. Individual thunderstorm complexes will be rapid
moving. It just a matter of how deep the convection gets and how
large the structure is that moves across that will be a main
factor to assess for flooding potential.

CAMs late tonight indicate in terms of structure a MCS moving
across with some variance in terms of locations within the
forecast region of where the most intense part of the MCS
occurs. Minor flooding will be likely as the MCS moves across
especially with low lying, poor drainage and urban areas with a
marginal to slight risk for flash flooding.

From Monday night into Tuesday, brief periods of moderate to heavy
rainfall may produce isolated flash flooding. The Weather Prediction
Center has placed the entire area in a marginal risk for flash
flooding. Currently, the more likely scenario is for minor urban and
poor drainage/nuisance flooding.

From Tuesday night through the end of the week no hydrologic impacts
are expected.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk for rip currents on ocean beaches Sunday
with wave heights around 3 ft.

There is a low risk for rip currents on NYC and Nassau Co beaches on
Monday with wave heights around 2 ft, and a moderate risk for
Suffolk Co beaches, where wave heights will be around 3 ft.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/JP
NEAR TERM...JM/NV
SHORT TERM...JM
LONG TERM...JP
AVIATION...BC
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 12, 5:26 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
626 PM EDT Sat Aug 12 2023

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-132230-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
626 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-132230-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
626 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

A frontal system will affect the area with the potential for strong
thunderstorms. The main threat is for strong wind gusts and hail.
The Storm Prediction Center has placed most of the Tri-State Area
under a Marginal Risk (isolated) for severe weather.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-132230-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
626 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

A frontal system will affect the area with the potential for strong
thunderstorms. The main threat is for strong wind gusts and hail.
The Storm Prediction Center has placed most of the Tri-State Area
under a Marginal Risk (isolated) for severe weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-132230-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
626 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 12, 7:25 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
825 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     2 N Gardnertown         41.56N 74.06W
08/12/2023                   Orange             NY   Fire Dept/Rescue

            Tree down blocking road on Route 32.

&&
Local storm report, Aug 12, 7:27 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
827 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     3 N Orange Lake         41.58N 74.09W
08/12/2023                   Orange             NY   Fire Dept/Rescue

            Trees and wires down on Quaker Street and
            School House Lane.

&&
Local storm report, Aug 12, 7:30 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
830 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     3 ENE Walden            41.58N 74.14W
08/12/2023                   Orange             NY   Fire Dept/Rescue

            Wires down on Plains Road.

&&
Local storm report, Aug 12, 7:32 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
832 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     Gardnertown             41.53N 74.06W
08/12/2023                   Orange             NY   Fire Dept/Rescue

            Multiple calls for trees and wires down in
            and around Gardnertown.

&&
Local storm report, Aug 12, 7:44 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
844 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     2 N Lake Carmel         41.49N 73.67W
08/12/2023                   Putnam             NY   911 Call Center

            Tree down on transformer.

&&
Local storm report, Aug 12, 7:51 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
851 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Tstm Wnd Dmg     1 E Lake Carmel         41.46N 73.65W
08/12/2023                   Putnam             NY   911 Call Center

            Tree down blocking Terry Hill Road in Lake
            Carmel.

&&

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 12, 7:51 PM EST
Where
Fairfield County, 0.69 mi N of Sherman
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
41.580, -73.500

Three power poles down due to trees down on the border of Sherman and New Fairfield in CT.

Thunderstorm Wind, Fairfield

When
August 12, 7:55 PM EST
Where
Fairfield County, 1.7 mi WSW of Agua Vista
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.420, -73.460

Tree and wires down on Candlelight Drive in Danbury CT.

Thunderstorm Wind, Fairfield

When
August 12, 8:05 PM EST
Where
Fairfield County, 2.81 mi S of Sherman
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.530, -73.510

Tree down on wires on Route 37 south of Durgy Lane in New Fairfield CT.

Thunderstorm Wind, Fairfield

When
August 12, 8:10 PM EST
Where
Fairfield County, 1.38 mi N of Danbury
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
41.400, -73.470

Several trees down blocking roads across town including Pocono Lane, Lindencrest Drive and Flintock Drive in Danbury CT.

Thunderstorm Wind, New Haven

When
August 12, 8:10 PM EST
Where
New Haven County, 3.4 mi WNW of South Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.490, -73.310

Tree down on vehicle on West Purchase Road in Southbury CT.

Thunderstorm Wind, Fairfield

When
August 12, 8:35 PM EST
Where
Fairfield County, 2.07 mi S of East Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.320, -73.180

Tree down on Saw Mill City Road in Monroe CT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131035, 1131036, 1131037, 1131038, 1131039, 1131040.